Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 20, 2021Fremont County, Madison County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 20, 2021, 4:39 PM MDT for Fremont County, Madison County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 4:39 PM MDT (22:39 UTC)
Expired
Jul 20, 2021, 5:30 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID

Counties Fremont County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 167 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3274 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS85 KPIH 202239
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
439 PM MDT Tue Jul 20 2021
 
IDZ052-053-064>067-202330-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Beaverhead/Lemhi Highlands ID-
439 PM MDT Tue Jul 20 2021

...SPECIAL WEATHER STATEMENT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Kilgore to near Menan.
Movement was northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Rexburg, Ashton, Idmon, Marysville, Sugar City, Teton, Parker, Hamer,
Drummond, Shotgun Village, Egin, Ponds Lodge, Kilgore, St Anthony,
Plano, Island Park Village, Macks Inn, Chester, Last Chance and
Island Park Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4380 11132 4374 11225 4453 11213 4452 11210
      4454 11207 4453 11203 4455 11203 4454 11198
      4456 11189 4456 11187 4451 11183 4456 11168
      4456 11155 4454 11151 4454 11146 4456 11151
      4460 11152 4462 11123 4457 11122
TIME...MOT...LOC 2238Z 269DEG 62KT 4449 11195 4377 11205 

$$

GK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:37 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 20, 1:37 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
137 PM MDT Tue Jul 20 2021

.DISCUSSION...TODAY THROUGH NEXT TUESDAY...
Quick forecast update and discussion this afternoon as active wx is
in progress. While cloud cover looked formidable earlier this AM,
widespread breaks developed by late AM allowing solid
destabilization with SBCAPE (instability/fuel) now over 500 J/kg. As
such, isolated t-storms have already initiated across most terrain
areas, and should increase and become more scattered over the next
hour or two, supporting the ongoing RED FLAG WARNING. Increased
monsoon moisture with PWATs in excess of 1.00" (well above average
for our area) and dew points in the 50s will support heavy downpours
and a localized flash flood risk, especially in terrain areas where
cells repetitively train or move over burn scars. The greatest risk
still appears to be across the Central Mntns, but cells across
Cassia County have already produced rainfall rates in excess of 0.5"
per hour, so all activity will need to be monitored closely. Gusty
winds and small hail will also be possible with the stronger cores.
High-res guidance supports storms ending this eve between 9-11 PM,
last up near Island Park.

Expect repeat performances with afternoon/eve t-storms Wed/Thurs. A
drier period begins Fri as the ridge to our SE flattens and monsoon
moisture gets shunted to the south, at least for a few days. Highs
will top out in the upper 80s to mid 90s each day. - KSmith

&&

.AVIATION...
Have vicinity thunderstorms at all TAF sites this afternoon and
evening. Activity more widespread than yesterday and better
chance any site could see a storm today. Main impact will be
outflow wind gusts of 30 knots or more. Thunderstorms again
possible on Wednesday. Winds outside storms in the 10 to 15 knot
sustained range this afternoon at BYi, PIH and DIJ. - GK

&&

.FIRE WEATHER...
Red Flag Warning remains in effect his evening until 11 pm for
scattered thunderstorms. Other impacts is some of the storms will
produce localized heavy rain with potential flash flooding. There
will be isolated to widely scattered thunderstorms Wednesday and
Thursday as well. Much drier weather is expected by Friday with
minimum humidity likely well under 15 percent again with continued
hot temperatures. Dry conditions will continue through the
weekend with monsoonal moisture possibly returning early next
week. - GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Special weather statement, Jul 20, 2:51 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
251 PM MDT Tue Jul 20 2021

IDZ058-062-063-202115-
Marsh and Arbon Highlands ID-Caribou Range ID-Blackfoot Mountains ID-
251 PM MDT Tue Jul 20 2021

...STRONG THUNDERSTORM TRACKING NORTHEAST OF SODA SPRINGS
ACROSS CENTRAL CARIBOU COUNTY UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Chesterfield, or 12 miles northwest of Soda Springs,
moving northeast at 25 MPH.

Nickel size hail, winds in excess of 40 MPH, torrential rainfall,
and frequent lightning are expected with this storm.

Locations impacted include...
Southern Blackfoot Reservoir and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 11184 4271 11195 4296 11171 4278 11147
TIME...MOT...LOC 2049Z 223DEG 22KT 4273 11180

KSmith
Special weather statement, Jul 20, 3:35 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
335 PM MDT Tue Jul 20 2021

IDZ062>064-202230-
Big Hole Mountains ID-Caribou Range ID-Blackfoot Mountains ID-
335 PM MDT Tue Jul 20 2021

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL AND FREQUENT
LIGHTNING APPROACHING PALISADES RESERVOIR THROUGH 430 PM MDT...

At 334 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles north of Wayan, moving northeast at 25 MPH.

Half inch hail, winds in excess of 40 MPH, frequent lightning, and
torrential downpours are expected with these storms.

Locations impacted include...
Palisades Reservoir, Wayan, Irwin, Alpine Campground, Mill Canyon
Campground, Grays Lake and Alpine Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Palisades Reservoir, move to safe shelter now! Do not
be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4285 11137 4317 11157 4354 11105 4306 11104
TIME...MOT...LOC 2134Z 230DEG 20KT 4313 11130

KSmith
Special weather statement, Jul 20, 4:09 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
409 PM MDT Tue Jul 20 2021

IDZ058-060>063-202245-
Bear Lake Valley ID-Bear River Range ID-Marsh and Arbon Highlands ID-
Caribou Range ID-Blackfoot Mountains ID-
409 PM MDT Tue Jul 20 2021

...STRONG THUNDERSTORM NEAR GRACE TRACKING NORTHEAST TOWARD
SODA SPRINGS THROUGH 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grace, or just southwest of Soda Springs, moving northeast at 20 MPH.

Dime size hail, winds in excess of 30 MPH, frequent lightning, and
torrential downpours will be possible with this storm.

Locations impacted include...
Soda Springs and Grace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4252 11177 4260 11187 4285 11162 4264 11140
TIME...MOT...LOC 2208Z 231DEG 15KT 4263 11169

KSmith
Local storm report, Jul 20, 4:15 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 W GRACE               42.58N 111.79W
07/20/2021  E0.25 INCH       CARIBOU            ID   TRAINED SPOTTER

            PEA-SIZED HAIL AND HEAVY RAIN (EST 0.60 IN
            IN 15 MIN).

&&

MH
Special weather statement, Jul 20, 4:34 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
434 PM MDT Tue Jul 20 2021

IDZ053-062>066-202330-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
434 PM MDT Tue Jul 20 2021

...CLUSTER OF THUNDERSTORMS NEAR RIRIE MOVING NORTHEAST TOWARD
DRIGGS THROUGH 530 PM MDT...

At 431 PM MDT, Doppler radar was tracking a cluster of thunderstorms
near Ririe, moving northeast at 25 mph.

Small hail, moderate to heavy rain, and wind gusts to 40 mph are
possible with these storms as they lift northeast into the Teton
Valley and Driggs area through 530 PM MDT.

Locations impacted include...
Driggs, Swan Valley, Felt, Victor, Tetonia and Pine Creek Pass.

LAT...LON 4327 11158 4339 11179 4398 11112 4392 11104
      4359 11104
TIME...MOT...LOC 2231Z 225DEG 20KT 4359 11142

Huston
Special weather statement, Jul 20, 4:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
439 PM MDT Tue Jul 20 2021

IDZ052-053-064>067-202330-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Beaverhead/Lemhi Highlands ID-
439 PM MDT Tue Jul 20 2021

...SPECIAL WEATHER STATEMENT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Kilgore to near Menan.
Movement was northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Rexburg, Ashton, Idmon, Marysville, Sugar City, Teton, Parker, Hamer,
Drummond, Shotgun Village, Egin, Ponds Lodge, Kilgore, St Anthony,
Plano, Island Park Village, Macks Inn, Chester, Last Chance and
Island Park Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4380 11132 4374 11225 4453 11213 4452 11210
      4454 11207 4453 11203 4455 11203 4454 11198
      4456 11189 4456 11187 4451 11183 4456 11168
      4456 11155 4454 11151 4454 11146 4456 11151
      4460 11152 4462 11123 4457 11122
TIME...MOT...LOC 2238Z 269DEG 62KT 4449 11195 4377 11205

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:32 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jul 20, 1:23 PM MDTSpecial Weather StatementPIHButte67 min
Jul 20, 2:06 PM MDTSpecial Weather StatementPIHCassia69 min
Jul 20, 2:16 PM MDTSpecial Weather StatementPIHPower44 min
Jul 20, 2:21 PM MDTSpecial Weather StatementPIHButte54 min
Jul 20, 2:51 PM MDTSpecial Weather StatementPIHCaribou24 min
Jul 20, 2:53 PM MDTSevere Thunderstorm WarningPIHCaribou37 min
Jul 20, 3:35 PM MDTSpecial Weather StatementPIHBonneville55 min
Jul 20, 4:09 PM MDTSpecial Weather StatementPIHCaribou36 min
Jul 20, 4:34 PM MDTSpecial Weather StatementPIHBonneville, Teton56 min
Jul 20, 4:41 PM MDTSpecial Weather StatementPIHCaribou34 min
Jul 20, 5:28 PM MDTSpecial Weather StatementPIHTeton32 min
Jul 20, 5:35 PM MDTSpecial Weather StatementPIHFremont25 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.